• question-icon

    What causes swelling in abdomen after a gall bladder surgery?

default
Posted on Tue, 30 Dec 2014 in Liver and Gall Bladder
Question: Hi. I've had a gallbladder surgery in April 2014. Since then I've not felt well. I've had blood work done and was told: my iron is elevated (have to stay away from red meat), Had endoscopy done and was told: The acid in my stomach is elevated. Took pills and it helped but after 3 months I feel the acid is back. I've had MRI,Sonogram & other tests done and everything seems fine. For the last 2 weeks my stomach swells (especially lower abdomen). It is very uncomfortable for I feel pressure like I have to go to the bathroom.
Additionally, I feel pain on my left side. It hurts for about 2 minutes and then goes away. I am bloated every day.
My gastroenterologist said that that I have bacteria in my stomach and prescribed 2 week treatment with 8 antibiotics a day. I was worried these antibiotics will do a number on my liver but my insurance does not cover this medication so I don't know what can be done instead.
Someone please help?
doctor
Answered by Dr. T Chandrakant 4 hours later
Brief Answer:
Complete the course and add follow the guidelines.

Detailed Answer:
Hi,

Thanks for your query and an elucidate history.

After reading carefully, I could get few points:
GB Surgery in March 2014- not feeling well since then - iron - Endoscopy - Tests including MRI normal.
2 weeks- lower stomach swells and feeling pressure like have to go to bathroom -
Left sided pain which lasts for 2 minutes- Gastroenterologist - antibiotic not covered under insurance - what can be done. ..

After studying the facts, I can guess that your problems can be due to following reasons:
After the gall bladder is removed, the bile flows continuously in the intestinal tract, a part can flow back to stomach to cause gastritis (so called increased acid production). It is normal to have acid in the stomach and has its own function.

Since there is no gall bladder the function of concentrated bile being admixed in the first part of the intestine on stomach emptying into it is not possible and hence some patients do feel many Gastrointestinal disturbances.

As said by your Gastroenterologist, there is a possibility of bacterial infection since some of your symptoms have started only 2 weeks back.

I would advise you the following:
Complete the course of antibiotics your Gastroenterologist has advised;
You can add Probiotic and activated charcoal tablets.
Avoid fatty, fried foods (you may not be already taking).
Low fat diet as the bile available is less.
Small frequent feeds, like the whole daily requirement of food to be taken in 4 divided parts- Breakfast- Lunch - evening breakfast - dinner spaces nicely.
Avoid all the foods and beverages which you must have observed by this time to cause you more problems.
No aerated drinks;
No late nights food,
Walk around after food.
Avoid stress and anxiety, one of the additional reasons for bloating.

AZO and feeling like have to go to bathroom. If AZO (Phenazopyridine) has to help, it helps in the initial 4 dosage. If it is not helping beyond 4 dosage you may stop it. Avoid iron as you are already doing.

I have tried my best to answer your queries and some tips our patients are helped with, may help you too..

Thank you.
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 18105 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastritis

doctor1 MD

I HAD ALWAYS VOMITING TENDENCY. GONE THROUGH ALL TEST. USG (FATTY LIVER), ENDOSCOPY (REFLUX GASTRITIS), LFT (OK), LIPID PROFILE (OK), TC, DC, ECR,...

doctor1 MD

My 32 years old married female relative is taking Rekool 20 for the last 18 months continuously for her Gastritis problem. The medicine use keeps...

doctor1 MD

I have been experiencing severe gastritis. Endoscope showed pre-pyloric inflammation. No other damage was visible. We are waiting on results of the...

doctor1 MD

My doctor diagnosed me with gastritis in May of 2010. I have continued to have these attacks since. I have a dull constant pain and a stabbing...

doctor1 MD

I ve been pretty sick fora week. It began when my GP thought I might have clot in my right leg (swelling, redness , warmth) so she sent me to the...

doctor1 MD

I have a pain on the right side of chest more toward the back. I feel it when I take a deep breath, or cough . and it feels almost like a sore...

doctor1 MD

Pain on left upper side of chest, out of breath, sweating in cold room, extremely fatigued and acid reflux .

Get personalised answers from verified doctor in minutes across 80+ specialties

192 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. T Chandrakant
  • Q - Suggest treatment for severe pain in foot from hip to toe

  • Q - Suggest treatment for gall bladder stones

  • Q - What causes pain and bleeding post rectocele repair surgery?

  • Q - Suggest treatment for gastritis

  • Q - What causes chest pain and abdominal pain?

  • Q - What does this ultrasonongraphy report indicate?

  • Q - What causes whitish color of outside of urethra?

  • Q - What causes skin growth on buttocks oozing pus?

  • Q - What does this EKG report indicate?

  • Q - Suggest treatment for darkened glans penis

backtotop2